Alert archive / Arizona / Areal Flood Warnings in 2012

Areal Flood Warning 3, NWS Tucson, AZ

July 22, 2012Pima County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 22, 2012, 8:44 PM MST for Pima County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2012, 8:44 PM MST (03:44 UTC)
Expired
Jul 23, 2012, 1:01 AM MST
In force
4 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 117 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WGUS45 KTWC 230344
FLWTWC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
844 PM MST SUN JUL 22 2012

AZC019-231545-
/O.NEW.KTWC.FA.W.0003.120723T0344Z-120723T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
844 PM MST SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 845 AM MST MONDAY

* AT 839 PM MST...STREAM GAUGES INDICATED THAT THE VAMORI WASH WAS 
OUT OF ITS BANKS. IT WAS NEAR BANKFULL NEAR KOM VO. ADDITIONAL RAIN 
FROM EARLIER THIS AFTERNOON WILL CAUSE THE FLOW TO REMAIN STRONG 
OVERNIGHT OR RISE SLIGHTLY.

* MINOR TO MODERATE FLOODING IS LIKELY OVERNIGHT ALONG PORTIONS OF 
THE VAMORI WASH...ESPECIALLY FROM THE INTERNATIONAL BORDER TO VAMORI 
AND POSSIBLY TO COWLIC. 

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE MOVING DOWN THE VAMORI WASH FROM WEST OF NEWFIELDS  
TO COWLIC. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3161 11182 3180 11202 3180 11193 3162 11174
      3154 11173 3157 11181

$$
1 follow-up statement
143 
WGUS85 KTWC 230801
FLSTWC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
101 AM MST MON JUL 23 2012

AZC019-230810-
/O.CAN.KTWC.FA.W.0003.000000T0000Z-120723T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
101 AM MST MON JUL 23 2012

...THE FLOOD WARNING HAS BEEN CANCELLED FOR SMALL STREAMS IN SOUTH
CENTRAL PIMA COUNTY...

STREAM GAUGE DATA ALONG THE VAMORI WASH NEAR KOM VO INDICATES THE 
FLOW HAS RECEDED BELOW BANKFULL LEVELS. THUS...THE FLOOD WARNING 
FOR SMALL STREAMS HAS BEEN CANCELLED. 

LAT...LON 3161 11182 3180 11202 3180 11193 3162 11174
      3154 11173 3157 11181

$$

GL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 22, 2:15 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 2:15 PM MST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SUN JUL 22 2012

.SYNOPSIS...PLENTY OF MOISTURE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THIS WEEK. SOME THUNDERSTORMS WILL
GENERATE HEAVY RAINFALL.

&&

.DISCUSSION...EVEN WETTER TODAY WITH PRECIPITABLE WATER VALUES NEAR
1.7 (ABOUT 150 PERCENT OF NORMAL) AND SURFACE DEWPTS IN THE 60S.
INITIAL MODEST COMPLEX DEVELOPMENT OVER SANTA CRUZ COUNTY SENT
OUTFLOWS INTO EASTERN PIMA AND NOW INTO PINAL. CONVECTION CONTINUES
ALONG PERIPHERY OF EARLIER COMPLEX AND OUTFLOW ACTIVITY.

STILL PLENTY OF MOISTURE AROUND THE NEXT FEW DAYS BUT WE BEGIN TO
LOSE THE INFLUENCE OF THE INVERTED TROUGH FOR FOCUS. SHOULD STILL BE
FAIRLY BUSY THROUGH AT LEAST TUESDAY OR WEDNESDAY BEFORE THE HIGH
CENTER RECONSOLIDATES INTO A LESS FAVORABLE POSITION FOR LARGE SCALE
FLOW. AS IT SHIFTS INTO SOUTHERN NEVADA AND AND NORTHWEST ARIZONA
THE RESULTING NORTHEASTERLY FLOW MY DRAW IN LESS MOISTURE FROM
PORTIONS OF NEW MEXICO BY THURSDAY. TEMPORARY AND BRIEF...AS THE
RIDGE REASSERTS ITSELF EAST OF THE AREA WE SHOULD GET BUSY AGAIN BY
FRIDAY OR SATURDAY.

&&

.AVIATION...SCT-NMRS TSRA THRU 23/06Z THEN ISOLD -TSRA/-SHRA 06Z-18Z
MONDAY. SCT-NMRS TSRA AGAIN MONDAY AFTERNOON. IFR CIGS AND VSBYS IN
TSRA DUE HEAVY RAIN.  WIND GUSTS APPROACHING 45 KTS WITH THE
STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU MONDAY AFTERNOON OR 24/00Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A WET PATTERN IS EXPECTED TO CONTINUE THROUGH NEXT
WEEKEND WITH SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FORECAST EACH DAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 9:36 AM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
936 AM MST SUN JUL 22 2012

AZZ501>515-231645-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
936 AM MST SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT NUMEROUS MOUNTAIN TO SCATTERED VALLEY SHOWERS AND
THUNDERSTORMS AGAIN TODAY. SOME STORMS WILL GENERATE HEAVY RAIN
WITH FLASH FLOODING POSSIBLE. THE STRONGEST STORMS MAY GENERATE
WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 22, 5:10 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
510 PM MST SUN JUL 22 2012

AZZ508-509-511-512-230045-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER
GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
510 PM MST SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM AND NORTHERN
COCHISE COUNTIES UNTIL 545 PM MST...

AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF WILLCOX...MOVING NORTHWEST AT 15
MPH.

RADAR INDICATED A STRONG THUNDERSTORM OUTFLOW HAS BEEN GENERATED
FROM THIS STORM NEAR THE DOS CABEZAS MOUNTAINS...HEADED WEST TOWARD
WILLCOX. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX AND I-10 AT MILEPOST
355.

LAT...LON 3231 11006 3252 10964 3223 10948 3205 10975
TIME...MOT...LOC 0009Z 130DEG 12KT 3227 10971

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:10 PM MSTSpecial Weather StatementTWCCochise35 min
Jul 23, 12:28 PM MSTSpecial Weather StatementTWC47 min
Jul 23, 2:49 PM MSTSpecial Weather StatementTWC41 min
Jul 23, 3:18 PM MSTSpecial Weather StatementTWC42 min
Jul 23, 3:37 PM MSTSpecial Weather StatementTWCPinal23 min
Jul 23, 4:25 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 23, 4:28 PM MSTSevere Thunderstorm WarningTWCPinal32 min
Jul 23, 4:35 PM MSTSevere Thunderstorm WarningTWCPima25 min

Nearby

Areal Flood Warnings in Arizona, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.